Florida, 2008

Tornadoes and Hail in Florida, March 7, 2008

March 7, 2008 · NWS JAX · 16 events in 8 counties and zones

A squall line with severe weather and several tornadoes moved across north Florida and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
$4.0 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A squall line with severe weather and several tornadoes moved across north Florida and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 7, 4:15 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 7, 4:15 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EST FRI MAR 7 2008

...HEAVY RAINFALL AND STRONG TO SEVERE TSTMS EXPECTED TODAY INTO
EARLY TONIGHT...
...FLOOD WATCH FOR SE GA AND THE SUWANNEE VALLEY OF NE FL...

.SYNOPSIS...MSAS ANALYSIS SHOWS SFC LOW OVER THE MOUTH OF THE MS
AROUND 1003 MB AND A WARM FRONT APPEARS TO BE EXTEND INTO CENTRAL
FL. WIDESPREAD RAIN CONTINUES ACROSS THE ERN PORTIONS OF THE
FORECAST AREA WITH RECENT TRENDS SUGGESTING SOME STRONGER CELLS NEAR
THE COAST AND COASTAL WATERS. THIS MAY BE A SIGN OF INCREASING
INSTABILITY DUE TO MOISTURE INCREASING. UPPER LEVELS SHOW TROUGH
IS OVER TEXAS WITH DISTURBANCES MOVING NEWD FROM CENTRAL GULF
SETTING OFF INTENSE CONVECTION. JET MAX AT 100 KT IS ROUNDING THE
BASE OF THE TROUGH OVER THE GULF. SLY 850 MB WIND HAVE INCREASED
RECENTLY TO AROUND 30-40 KT AS THE SFC LOW OVER THE GULF SLOWLY SHIFTS
EWD.

.SHORT TERM...CURRENT SATELLITE AND RADAR IMAGERY SUGGESTS THE GFS
HAS A BETTER HANDLE THAN NAM ON THE PRECIP AREAS OVER FL AND NRN
GULF OF MEXICO SO WILL LEAN MORE TOWARD ITS SOLUTION. FOR
TODAY...FIRST ON THE POTENTIAL FOR SEVERE STORMS-RICH LAYER MOISTURE
WILL STRENGTHEN ON SLY FLOW AND WILL MOVE INTO THE REGION WITH MEAN
LAYER FLOW BELOW 10 KFT OF ABOUT 40-50 KT. GFS ACTUALLY INDICATES
850 MB WINDS INCREASING TO 60-70 KT OVER THE WRN ZONES BUT EXPECT
THIS IS OVERDONE DUE TO CONVECTIVE FEEDBACK. WIDESPREAD AREA OF
850MB WINDS OF 40-50 KT EXPECTED THOUGH WHICH WILL AID IN
DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS. EHI NUMBERS ARE AROUND
1-2 OVER THE SE ZONES PER GFS BY THE AFTERNOON WITH NAM INDICATING
THESE VALUES REACH UP INTO SE GA. MAX TEMPS NEARING 80 OVER SE ZONES
MAY SUPPORT SBCAPE OF NEAR 1000 J. DUE TO UNCERTAINTY...WILL
CONTINUE TO MENTION SOME STORMS MAY BE SEVERE ALL AREAS. FLOODING
THREAT...STRONG LIFT THANKS TO UPPER LEVEL DIFLUENCE AND LIFTING
WARM FRONT MAY CREATE 1-3 INCHES AMOUNTS THROUGH THIS EVENING. MAIN
IMPACT IS SE GA AND THE SUWANNEE VALLEY AREA. CURRENT FLOOD WATCH IN
EFFECT LOOKS GOOD. TONIGHT...SFC LOW PROGGED BY GFS TO BE IN CENTRAL
OR N GA WITH TRAILING COLD FRONT TO THE FL BIG BEND 00Z SAT. A
STRONG SW LOW LEVEL JET FROM COASTAL GA TO ALACHUA COUNTY WILL HELP
AID ADDITIONAL HEAVY RAINFALL THREAT AND STRONG TO SEVERE
STORMS...MAINLY ERN 2/3RDS OF THE AREA. COLD FRONT WILL SWEEP ACROSS
THE AREA LATE IN THE NIGHT...WITH GUSTY WLY WINDS IN ITS WAKE.
SAT...BECOMING PARTLY CLOUDY TO MOSTLY SUNNY WITH VERY WINDY
CONDITIONS. GUST TOOLS FROM GFS AND NAM SUGGEST 40-45 MPH AT TIMES
SO WIND ADVISORY MAY BE NEEDED. WILL HIT THIS IN THE HWO. MUCH
COOLER WITH HIGHS FROM LOWER 50S TO AROUND 60. SAT NIGHT...SFC HIGH
PRES BUILDS IN QUICKLY WITH A LIGHT FREEZE POSSIBLE. WILL HOLD OFF
ON A FREEZE WATCH AT THIS TIME WITH LOWS OF ABOUT 30 DEG ARE
EXPECTED. SUN...HIGH PRESSURE IS CENTERED OVER GA AND NRN FL WITH
LIGHT WINDS. HIGHS ONLY MANAGE THE LOWER 60S DESPITE MOSTLY SUNNY
SKIES.

.LONG TERM...MON-THU. HIGH PRES RIDGE OVER THE AREA WEAKENS AS A
SRN STREAM DISTURBANCE IN NEAR ZONAL FLOW ALOFT MOVES ACROSS THE
GULF OF MEXICO. WEAK LOW PRES MAY FORM IN THE GULF LATE TUE AND THEN
WEAKEN AS IT PASSES THROUGH SRN OR CENTRAL FL. SUSPECT GFS MAY BE
OVERDOING THIS A BIT BASED ON ECMWF AND ENSEMBLE SO TENDED TO KEEP
POPS MINIMAL...AROUND 20% FOR TUE INTO EARLY WED. ANOTHER LOW
PRESSURE SYSTEM APPROACHES THE AREA FROM THE W BY THU AND HAVE
INCLUDED SLIGHT CHANCE POPS FOR NW SECTIONS OF CWA. MAX/MIN TEMPS
EXPECTED TO BE CLOSE TO NORMAL.

&&

.AVIATION...STRONG MESO-HIGH THAT FORMED ALONG THE EAST CENTRAL
FL COAST OVERNITE HELPED BLOCK THE WARM FRONT FROM MOVING NORTH
AND AS A RESULT CEILINGS OVERNITE ARE DECLINING SLOWER THAN
FORECAST. HOWEVER...WITH THE MESO-HIGH WEAKENING AND SURFACE LOW
DEEPENING AND MOVING NE...THE WARM FRONT WILL LIFT NORTH OVER
THE AREA THIS MORNING AND BE NORTH OF THE AREA THIS AFTERNOON.
COLD FRONT APPROACHES THIS EVE. LARGE AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS ALONG GULF COAST WILL BE MOVING INTO THE AREA THIS
MORNING. WHAT THIS MEANS IS DETERIORATING CONDITIONS WITH PREVAILING
MVFR CIGS/VSBY THIS MORNING AND THROUGHOUT THE DAY WITH TEMPO IFR
THIS MORNING TIL 15Z AS WARM FRONT MOVES THROUGH. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EARLY EVE WITH THE APPROACH OF THE
COLD FRONT AND MAY SEE TEMPO IFR CONDITIONS WITH POSSIBLE WIND GUSTS
TO 40 KNOTS 20Z-24Z.

&&

.MARINE...GRADIENT TIGHTENS AS WARM FRONT PUSHES NORTH OF THE
WATERS TODAY AND DEEPENING LOW PRESSURE TRACKS NW OF THE AREA.
HAVE SMALL CRAFT ADVISORY ONGOING FOR OFFSHORE LEG AND FOR
THE NEAR SHORE BY 8 AM DUE TO STRONG SOUTHERLY WINDS. AS COLD
FRONT PUSHES THROUGH SATURDAY MORNING...SHARP PRESSURE RISES
BEHIND FRONT AND TIGHT GRADIENT WILL RESULT IN FREQUENT GUSTS TO
GALE FORCE FOR THE OFFSHORE WATERS AND HAVE GONE WITH A GALE
WARNING. THE NEAR SHORE WILL HAVE SOME OCCASIONAL GUSTS BUT A GALE
WARNING MAY BE REQUIRED THERE AS WELL DEPENDING HOW STRONG THE
SYSTEM TO OUR NW IS.

&&

.FIRE WEATHER...MAIN CONCERN IS FOR SATURDAY WITH STRONG
COLD FRONT MOVING THROUGH. DESPITE THE EXPECTED RAINFALL
MIN RHS ARE FORECAST TO FALL BELOW CRITICAL LEVELS SATURDAY
AFTERNOON ALONG WITH STRONG NW WINDS OF 20 TO 25 MPH WITH
GUSTS TO NEAR 40 MPH. HAVE UPGRADED PREVIOUS WATCH TO A
RED FLAG FOR SATURDAY. HAVE PUT UP A FIRE WEATHER WATCH
FOR SUNDAY AS MIN RHS PROGGED TO FALL TO 20 TO 25 PERCENT
AWAY FROM THE COAST BUT WINDS WILL BE MUCH LIGHTER AS
HIGH PRESSURE BUILDS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  47  54  30 / 100  70  10   0
SSI  69  50  58  35 / 100  80  20   0
JAX  75  52  59  32 / 100  80  20   0
SGJ  78  53  63  36 /  80  80  20   0
GNV  76  53  60  32 /  80  80  20   0
OCF  79  55  62  31 /  80  80  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR BAKER-COLUMBIA-GILCHRIST-
     HAMILTON-SUWANNEE.

     RED FLAG WARNING FROM 11 AM TO 7 PM EST SATURDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

GA...FLOOD WATCH THROUGH LATE TONIGHT FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 6 AM EST SATURDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     GALE WARNING FROM 6 AM TO 4 PM EST SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 PM EST
     SATURDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
     20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

SHASHY/PETERSON
Hazardous weather outlook, Mar 7, 4:45 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EST FRI MAR 7 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-080940-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
445 AM EST FRI MAR 7 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH 104 IN EFFECT UNTIL NOON EAST FOR MUCH OF NORTH
FLORIDA AND SOUTHEAST GEORGIA...

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND EARLY TONIGHT...

...FLOOD WATCH FOR SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY
OF NORTHEAST FLORIDA THROUGH LATE TONIGHT...

A SQUALL LINE WILL CONTINUE EASTWARD ACROSS NORTHERN FLORIDA AND
SOUTHEAST GEORGIA THIS MORNING WITH STRONG THUNDERSTORMS SEGMENTS
AND A FEW SUPERCELLS THUNDERSTORMS. ISOLATED SUPERCELLS
THUNDERSTORMS  ARE ALSO POSSIBLE AHEAD OF THE SQUALL LINE. LOW LEVEL
WIND SHEAR REMAINS EXTREME UNDER A 70 KT SOUTHWESTERLY LOW LEVEL JET
STREAM AND INSTABILITY IS EXPECTED TO INCREASE WITH SOME MODEST
HEATING THIS MORNING.  DAMAGING WINDS WILL BE PRIMARY SEVERE
THREAT...THOUGH TORNADO THREAT MAY BECOME MORE PRONOUNCED LATER THIS
MORNING. THE LINE WILL CONTINUE TO MOVE THROUGH THE AREA INTO THE
OVERNIGHT HOURS WITH A POSSIBILITY OF SEVERE WEATHER THROUGHOUT THE
DAY.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

GUSTY SOUTHERLY WINDS MAY REACH UP TO 25 TO 30 MPH OVER THE COASTAL
COUNTIES THIS AFTERNOON.

LOCALLY HEAVY RAINFALL IS EXPECTED OVER THE AREA AND WILL CONTINUE
THROUGH TONIGHT. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE WITH LOCALLY HIGHER AMOUNTS OF NEAR 3 TO 4 INCHES IN HEAVIER
BANDS OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHEAST GEORGIA
AND THE SUWANNEE RIVER VALLEY OF NORTHEAST FLORIDA. SOME AREA RIVERS
ARE NEAR OR ABOVE FLOOD STAGE AND SHOULD BE CLOSELY MONITORED IF
HEAVY RAINFALL DOES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...GUSTY WEST WINDS ON SATURDAY...
...GALE WARNING FOR OFFSHORE COASTAL WATERS ON SATURDAY...

VERY WINDY CONDITIONS ARE POSSIBLE FROM EARLY SATURDAY MORNING
THROUGH THE AFTERNOON HOURS. GUSTY WINDS OF AROUND 40 MPH ARE
LIKELY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. A WIND ADVISORY MAY EVENTUALLY BE NEEDED FOR
ALL OR PORTIONS OF THE FORECAST AREA.

ON SUNDAY MORNING...A LIGHT FREEZE AND PATCHY FROST ARE POSSIBLE
WITH LOWS NEAR 30 DEGREES TO THE MID 30S NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 7, 4:39 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 AM EST FRI MAR 7 2008

FLZ038-071000-
FLAGLER-
439 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 500 AM
EST...

AT 439 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CENTERED 4 MILES NORTH OF PALM COAST...OR 3
MILES SOUTHEAST OF MARINELAND...MOVING NORTH AT 30 MPH. THIS
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST THROUGH 500 AM
EST. GUSTY WINDS OF 45 MPH ARE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Mar 7, 6:15 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
615 AM EST FRI MAR 7 2008

FLZ021-071200-
SUWANNEE-
615 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 700 AM EST...

AT 615 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES SOUTH OF LURAVILLE...OR 12
MILES SOUTH OF MAYO...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRANFORD...OBRIEN...
LURAVILLE...DOWLING PARK...MCALPIN...NEWBURN...WELLBORN...HOUSTON AND
LIVE OAK THROUGH 700 AM EST. SMALL HAIL AND AND GUSTY WINDS OF
AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 tornado, 3 heavy rain, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
March 7, 6:50 AM EST
Where
Suwannee County, Branford
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
29.970, -82.930

One tree was reported to have fallen on a car in the Scaff’s Grocery parking lot in Branford.

Thunderstorm Wind, Hamilton

When
March 7, 8:50 AM EST
Where
Hamilton County, 1.38 mi N of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.450, -82.930

A trained spotter estimated wind gusts over 60 mph that snapped 60 foot tall pine trees about 35 feet above the ground along Interstate 75 at Exit 451 in southeast Hamilton County. The time of the report is based on radar.

Heavy Rain, Suwannee

When
March 7, 9:00 AM EST to 10:30 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
Trained Spotter
Coordinates
30.290, -82.990

A National Weather Service storm spotter reported rainfall in excess of 2 inches per hour with some flooding of roads and low areas.

Hail, Suwannee

When
March 7, 9:18 AM EST to 9:23 AM EST
Where
Suwannee County, 4.28 mi S of Lancaster
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.188, -83.200

A trained spotter report made this report to Emergency Management. The report was relayed to them at 923 a.m. EST and event was ongoing at the time.

Thunderstorm Wind, Suwannee

When
March 7, 9:20 AM EST to 9:35 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.290, -82.990

At 945 a.m. EST Suwannee County Emergency Management reported power out all over the city of Live Oak. Post event radar analysis and follow up with Emergency Management indicates event started near 920 a.m. EST and lasted until 935 a.m. EST.

Thunderstorm Wind, Suwannee

When
March 7, 9:20 AM EST
Where
Suwannee County, 2.39 mi W of Obrien
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.030, -82.970

A couple of trees were blown down in Troy Springs State Park. The time is estimated based on report and radar imagery.

Thunderstorm Wind, Gilchrist

When
March 7, 9:25 AM EST to 9:30 AM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.760, -82.860

Four trees were blown down. Public reported a possible tornado on their property at 5401 NW 22nd Court in Bell. Event time estimated based on radar imagery.

Tornado, Suwannee

When
March 7, 9:30 AM EST
Where
Suwannee County, 3.56 mi S of Wellborn
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
30.179, -82.826

Emergency Management received reports of trees down and an old shed blow into the trees off County Road 137. This report was received by emergency management at 1002 a.m. EST. The mesocyclone which spawned this tornado was tracked through Taylor and Lafayette counties and later spanned tornadoes in Columbia, Baker, Charlton, and Nassau counties.

Tornado, Columbia

When
March 7, 9:45 AM EST to 9:50 AM EST
Where
Columbia County, 1.34 mi NW of Lake City to 1.47 mi NNE of Lake City
Rating
EF2
Path length
1.49 mi
Path width
800 yd
Deaths
1 direct, 1 indirect
Injuries
5 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
30.194, -82.646

National Weather Service Storm Survey of the tornado track indicated most damage was EF1 scale with a small area of EF2 damage near NE Denver Street opposite a large field. Numerous Trees and power lines were snapped or blown over by the storm. Truck and trailers were also blown over in an industrial park. Nineteen homes were destroyed, twenty-one suffered major damage, and twenty had minor damage. Two businesses were destroyed with six suffering major damage. One female fatality occurred when a tree went through her mobile home. A male indirect fatality occurred when trying to connect a power generator. The mesocyclone which spanned this tornado was tracked across Taylor, Lafayette, and Suwannee Counties prior to this touchdown and it later spanned tornadoes in Baker, Charlton and Nassau Counties.

Lightning, Suwannee

When
March 7, 9:55 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.290, -82.990

Lightning struck an old structure igniting a fire. Minimal damage was done to the building.

Tornado, Baker

When
March 7, 10:10 AM EST to 10:20 AM EST
Where
Baker County, 2.9 mi ESE of Taylor to 4.04 mi E of Taylor
Rating
EF0
Path length
1.16 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.422, -82.232

A tornado, which was spanned by the same from mesocyclone which moved through Lake City earlier in the day, moved through northeastern Baker County. One brick residence was completely destroyed at 11456 O. C. Horne Road, in Sanderson and a second residence at 20192 Golden Grass Farms Road had tin roof blown. The tornado continued toward the St Marys River but lifted prior to reaching the river. An additional touchdown occurred in Charlton County, Georgia.

Tornado, Nassau

When
March 7, 10:30 AM EST
Where
Nassau County, 5.39 mi NNW of Kent
Rating
EF0
Path length
0.01 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
30.590, -82.010

Minor damage to outhouse and trees knocked down along River Road.

Thunderstorm Wind, Putnam

When
March 7, 1:50 PM EST
Where
Putnam County, Interlachen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.620, -81.900

Scattered trees down and isolated power outages reported across the western portion of the county by Putnam County Emergency Management. Time is based on radar imagery and Emergency Management timing of event.

Heavy Rain, Marion

When
March 7, 2:00 PM EST to 11:00 PM EST
Where
Marion County, 0.69 mi S of Flemington
Reported by
Trained Spotter
Coordinates
29.410, -82.300

Storm total precipitation of 6.70 inches reported by a trained spotter in Flemington.

Hail, Marion

When
March 7, 2:12 PM EST
Where
Marion County, 3.18 mi NE of Belleview
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
29.100, -82.010

Nickel size hail reported by park official who lives on the Silver River State Park property. Time based on radar imagery.

Heavy Rain, Marion

When
March 7, 6:08 PM EST
Where
Marion County, 0.69 mi N of Ocala
Reported by
Emergency Manager
Coordinates
29.190, -82.130

Widespread street flooding was reported in the downtown Ocala area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Columbia2008-03-0766MaleUnknownIndirect
Tornado, Columbia2008-03-0762FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74860, 74663, 74676, 74668, 74671, 74673, 74677, 74594, 74589, 74675, 74557, 74568, 74679, 74683, 74680, 74682.